Alert archive / Oregon / Red Flag Warnings in 2016
Red Flag Warning 10, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 16, 2016, 12:49 PM PDT for Coos County, Curry County, Josephine County, Oregon; Siskiyou County, California. It took effect at Aug 17, 2016, 1:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2016, 12:49 PM PDT (19:49 UTC)
- In effect from
- Aug 17, 2016, 1:00 AM PDT
- Expired
- Aug 17, 2016, 9:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Medford, OR
Counties Siskiyou County, CA, Coos County, OR, Curry County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 81 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 7.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2162 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
292 WWUS86 KMFR 161949 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1249 PM PDT TUE AUG 16 2016 ...A VERY DRY AIR MASS AND GUSTY NORTHEAST WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS TONIGHT IN WESTERN SISKIYOU COUNTY AND PORTIONS OF THE COASTAL HIGH TERRAIN... ORZ618-619-171600- /O.NEW.KMFR.FW.W.0010.160817T0800Z-160817T1600Z/ SOUTHERN OREGON COAST-WESTERN ROGUE RIVER- SISKIYOU NATIONAL FOREST- 1249 PM PDT TUE AUG 16 2016 ...RED FLAG WARNING IN EFFECT FROM 1 AM TO 9 AM PDT WEDNESDAY FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 618 AND 619... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PDT WEDNESDAY. * AFFECTED AREA: ELEVATIONS ABOVE 1500 FEET IN FIRE WEATHER ZONES 618 AND 619. * WIND...NORTHEAST 15 MPH WITH GUSTS TO 25 MPH. * HUMIDITY...24 TO 30 PERCENT. * IMPACTS...STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES TO SPREAD VERY RAPIDLY. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR SHORTLY. * STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES TO SPREAD VERY RAPIDLY. * ONE LESS SPARK, ONE LESS WILDFIRE. && $$ CAZ280-171600- /O.NEW.KMFR.FW.W.0010.160817T0800Z-160817T1600Z/ WESTERN KLAMATH NATIONAL FOREST- 1249 PM PDT TUE AUG 16 2016 ...RED FLAG WARNING IN EFFECT FROM 1 AM TO 9 AM PDT WEDNESDAY FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 280... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PDT WEDNESDAY. * AFFECTED AREA: WESTERN AREAS OF FIRE WEATHER ZONE 280 ABOVE 3500 FEET. * WIND...NORTHEAST WIND 15 MPH GUSTING TO 25 MPH. * HUMIDITY...20 TO 25 PERCENT. * IMPACTS...STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES TO SPREAD VERY RAPIDLY. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR SHORTLY. * STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES TO SPREAD VERY RAPIDLY. * ONE LESS SPARK, ONE LESS WILDFIRE. && $$ BS VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
691 WWUS86 KMFR 171229 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 529 AM PDT WED AUG 17 2016 ...A VERY DRY AIR MASS AND GUSTY NORTHEAST WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS IN WESTERN SISKIYOU COUNTY AND PORTIONS OF THE COASTAL HIGH TERRAIN... ORZ618-619-171600- /O.CON.KMFR.FW.W.0010.000000T0000Z-160817T1600Z/ SOUTHERN OREGON COAST-WESTERN ROGUE RIVER-SISKIYOU NATIONAL FOREST- 529 AM PDT WED AUG 17 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING FOR THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 618 AND 619... * AFFECTED AREA: ELEVATIONS ABOVE 1500 FEET. IN SOUTHWEST OR...FIRE WEATHER ZONES 618 AND 619. * WIND...NORTHEAST 15 MPH WITH GUSTS TO 25 MPH. * HUMIDITY...24 TO 30 PERCENT. * IMPACTS...STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES TO SPREAD VERY RAPIDLY. LOW RELATIVE HUMIDITIES WILL OCCUR AGAIN WEDNESDAY NIGHT BUT WINDS ARE NOT EXPECTED TO BE AS STRONG AS ON TUESDAY NIGHT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD * A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR SHORTLY. * STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES TO SPREAD VERY RAPIDLY. * ONE LESS SPARK... ONE LESS WILDFIRE. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD $$ CAZ280-171600- /O.CON.KMFR.FW.W.0010.000000T0000Z-160817T1600Z/ WESTERN KLAMATH NATIONAL FOREST- 529 AM PDT WED AUG 17 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING FOR THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 280... * AFFECTED AREA: IN NORTHERN CA...WESTERN AREAS OF FIRE WEATHER ZONE 280. * WIND...NORTHEAST WIND 15 MPH GUSTING TO 25 MPH. * HUMIDITY...20 TO 30 PERCENT. * IMPACTS...STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES TO SPREAD VERY RAPIDLY. LOW RELATIVE HUMIDITIES WILL OCCUR AGAIN WEDNESDAY NIGHT BUT WINDS ARE NOT EXPECTED TO BE AS STRONG AS ON TUESDAY NIGHT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD * A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR SHORTLY. * STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES TO SPREAD VERY RAPIDLY. * ONE LESS SPARK... ONE LESS WILDFIRE. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
646 WWUS86 KMFR 171539 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 839 AM PDT WED AUG 17 2016 ORZ618-619-171645- /O.EXP.KMFR.FW.W.0010.000000T0000Z-160817T1600Z/ SOUTHERN OREGON COAST-WESTERN ROGUE RIVER-SISKIYOU NATIONAL FOREST- 839 AM PDT WED AUG 17 2016 ...RED FLAG WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 618 AND 619... WINDS ARE DIMINISHING IN THE AREA BUT DRY AND HOT CONDITIONS WILL CONTINUE TODAY. $$ CAZ280-171645- /O.EXP.KMFR.FW.W.0010.000000T0000Z-160817T1600Z/ WESTERN KLAMATH NATIONAL FOREST- 839 AM PDT WED AUG 17 2016 ...RED FLAG WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONE 280... WINDS ARE DIMINISHING IN THE AREA BUT DRY AND HOT CONDITIONS WILL CONTINUE TODAY. $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 16, 10:50 AM PDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 16, 10:50 AM PDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1050 AM PDT TUE AUG 16 2016
.UPDATE...Have made adjustments this morning to the sky
conditions to account for a swath of clouds resulting from the
passage of a short wave overhead. These clouds, while not thick,
will help to keep the area slightly cooler than yesterday. Along
the coast, have added some areas of fog, as observations and
satellite show a significant marine layer cloud deck that is
pushing fog into and along Highway 101 and Brookings. This should
improve as we head into the afternoon.
Otherwise, the forecast appears on track, with hot temperatures
expected later this week and only the slightest of chances of
thunderstorms over northern California and far south-central
Oregon in the afternoons. For more information, see the previous
discussion below. -BPN
&&
.AVIATION...16/18Z TAF cycle...The marine layer stratus remains the
main factor in coastal aviation interests. Low clouds are beginning
to clear from the coast this morning, but LIFR conditions will
return late this afternoon. Other than lower ceilings and visibility
at the coast, gusty north winds are expected there again this
afternoon. Another potential impact to aviation are thunderstorms
east of the Cascades. Any storms that form this afternoon will
likely feature gusty outflow winds. Elsewhere, away from the coast
and coastal valleys, VFR conditions will continue through tonight. SK
&&
.MARINE...Updated 830 AM PDT, Tuesday 16 Aug 2016...The thermal
trough will continue to strengthen resulting in strong north winds
and very steep wind driven seas. We're expecting typical gales 7 nm
away from shore and south of Cape Blanco through Wednesday and early
Tuesday. Eventually, these winds and gusts will diminish as an
upper level low moves through the region. Look for fresh choppy
swell to continue after Thursday as winds diminish slightly.
-BPN/FB
&&
.PREV DISCUSSION... /Issued 453 AM PDT TUE AUG 16 2016/
DISCUSSION...There was relatively little change made to the 7-day
forecast. The main message remains that at least another week of
hot, well above normal high temperatures is in store for inland
locations. The hottest temperatures are expected Thursday through
Saturday with readings near or possibly breaking record highs. It
will continue to be cooler at the coast. North to northeast winds
will bring above normal temperatures to Brookings as well as
mainly clear skies while night and morning low clouds are expected
north of Cape Blanco.
There also remains general model agreement on weak instability
with marginally sufficient 700-500 MB moisture amounts over
northern California...nudging into the southern portion of Lake
County Oregon during the afternoon and evening hours Today through
Thursday. A weak 500 MB trough is in place over northern
California and will move into Nevada today. A weak southeast flow
aloft will bring a modest increase in moisture aloft from Lassen
County into Modoc County. Also, GFS 850MB lifted indices in
aforementioned area of interest will be 0 to -1. Thus, activity
will be isolated at best...there is only a slight chance of
thunderstorms. But, any thunderstorms that do develop will produce
little rainfall.
Model agreement lowers a notch on Friday with some uncertainty
regarding the strength of an upper trough that will drop southward
over Montana while a strong ridge centered offshore builds into
the region. The main effect of this model difference will be on
the strength of east side northerly afternoon winds. The ridge
looks to dominate our weather bringing continued hot temperatures
but also a more stable air mass from Friday through the weekend.
A trough moving into Canada looks to weaken the ridge slightly
early next week. The early outlook for next week is that high temperatures
will nudge lower...still above to well above normal.
&&
FIRE WEATHER...Updated 2 AM PDT Tuesday 16 August 2016...Offshore
(northeast) flow will be present over the coastal mountains again
and as a dry airmass aloft gradually descends, humidity recoveries
are expected to be moderate at best. Some of the highest peaks
(generally 5000 feet and above) may see poor recoveries.
A weak disturbance moving into eastern Oregon this afternoon could
be enough to generate isolated thunderstorms across portions of
Siskiyou county and the east side. Otherwise, hot and dry weather
continues.
It will remain hot and dry with typical afternoon breezes through
the remainder of the week, as well. It will get quite hot by
Thursday and Friday with near record heat. Any thunderstorm chances
will be slight and generally confined to the far east and south fire
zones. At night, weak to moderate offshore flow will continue to
produce poor to moderate recoveries over the mountains, especially
the coastal ranges.
While conditions will be close to red flag at times all week (both
due to offshore flow at night and winds/rh during the day), at this
time there is no one period that stands out as meeting red flag
criteria. The closest that conditions come to meeting red flag
criteria may be on the far eastern portion of the east side on
Friday afternoon/evening. The 00Z GFS has trended a bit stronger
but north winds still look to be in the breezy category. No fire
weather watches or warnings will be issued, but we will continue
to headline these conditions in the forecast.
-FB
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Thursday for
PZZ350-356-370.
Gale Warning until 11 AM PDT Thursday for PZZ356-376.
Hazardous Seas Warning until 11 AM PDT Thursday for
PZZ350-356-370-376.
BPN/DW/FJBThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:02 PM PDT | Heat Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath | 4 days |
| Aug 16, 2:42 PM PDT | Small Craft Advisory | MFR | 44 hr |
Nearby
Red Flag Warnings in Oregon, 2016Red Flag Warnings in California, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.